Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Wichita, KS

August 10, 2008Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 10, 2008, 3:19 AM CDT for Montgomery County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2008, 3:19 AM CDT (08:19 UTC)
Expired
Aug 10, 2008, 7:47 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:43 AM CDTFLASH FLOOD4 S Elk City, KSLAW ENFORCEMENT REPORTS NUMEROUS COUNTY ROADS ARE WATER COVERED SOUTH OF ELK CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 204 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 100819
FFWICT
KSC125-101315-
/O.NEW.KICT.FF.W.0030.080810T0819Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 815 AM CDT.

* AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HS FALLEN 
GENERALLY ALONG AN ELK CITY TO DEARING LINE...WITH ADDITIONAL 
RAINFALL AMOUNTS OF AROUND 2 INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BOLTON...CANEY...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...ELK
  CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY...
  TYRO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
      3724 9552 3713 9551 3712 9552 3700 9553

$$
3 follow-up statements
000 
WGUS53 KICT 100821 CCA
FFWICT
KSC125-101315-
/O.COR.KICT.FF.W.0030.080810T0819Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 815 AM CDT.

* AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HAS FALLEN 
GENERALLY ALONG AN ELK CITY TO DEARING LINE...WITH ADDITIONAL 
RAINFALL AMOUNTS OF AROUND 2 INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BOLTON...CANEY...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...ELK
  CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY...
  TYRO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
      3724 9552 3713 9551 3712 9552 3700 9553

$$
000 
WGUS73 KICT 101154
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
654 AM CDT SUN AUG 10 2008

KSC125-101315-
/O.CON.KICT.FF.W.0030.000000T0000Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KS-
654 AM CDT SUN AUG 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
MONTGOMERY COUNTY...

AT 647 AM CDT...LAW ENFORCEMENT REPORTED NUMEROUS WATER COVERED 
COUNTY ROADS SOUTH OF ELK CITY. WHILE THE MAJORITY OF THE HEAVY 
RAINFALL HAS PUSHED SOUTH...RADAR ESTIMATES THAT 5 TO 6 INCHES OF 
RAIN HAS FALLEN IN THIS AREA OVER THE LAST SEVERAL HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
      3724 9552 3713 9551 3712 9552 3700 9553

$$

LAWSON
000 
WGUS73 KICT 101247
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 AM CDT SUN AUG 10 2008

KSC125-101253-
/O.CAN.KICT.FF.W.0030.000000T0000Z-080810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KS-
747 AM CDT SUN AUG 10 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONTGOMERY
COUNTY...

A FLOOD WARNING REMAINS IN EFFECT FOR MONTGOMERY COUNTY UNTIL 1230 
PM.

THE HEAVY RAIN HAS PUSHED SOUTH OF THE AREA AND THE IMMEDIATE RISK 
TO LIFE AND PROPERTY HAS DIMINISHED. HOWEVER THERE MAY STILL BE SOME 
WATER OVER COUNTY ROADS...ESPECIALLY OVER EASTERN AND SOUTHERN 
PORTIONS OF THE COUNTY. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3700 9596 3710 9595 3711 9596 3738 9596
      3724 9552 3713 9551 3712 9552 3700 9553

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:10 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 10, 3:10 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT SUN AUG 10 2008

.DISCUSSION...

MAIN FORECAST CONCERN IS TIMING THE ENDING OF HEAVY RAIN IN
SOUTHEASTERN KANSAS IN THE NEAR TERM.

TODAY-MONDAY:
ONGOING CONVECTION ACROSS SOUTH CENTRAL/SERN KS OCCURRING WITHIN
NW-SE ORIENTED 850 CONVERGENCE ZONE THAT THE MODELS PROGGED FAIRLY
WELL ON LAST NIGHTS RUNS. 35KT SWRLY LOW-LEVEL JET IS FOCUSING
MOISTURE TRANSPORT INTO THIS CONVERGENCE ZONE. STILL GETTING 1 TO
1.5 INCH/HOUR RAINFALL RATES WITH THIS CONVECTION IN SERN KS/FLINT
HILLS ALONG WITH REPORTS OF FLOODING. SHORT RANGE WRF/GFS PROG THE
LOW-LEVEL JET TO VEER IN THE 12Z-15Z TIME FRAME WHICH SHOULD ALLOW
THE HEAVIEST RAINS TO MOVE SEWD OUT OF SERN KS. WILL NIX THE FLOOD
WATCH FOR A FEW COUNTIES IN THE NWRN PART OF THE WATCH WHERE
CONVECTION IS ON THE WANE...BUT EXTEND IT TIL 16Z IN THE FAR SERN
COUNTIES. POPS WILL BE REDUCED TO SLIGHT CHANCE THIS PM IN THE SERN
COUNTIES (NIL ELSEWHERE) BEHIND THE DEPARTING SHORTWAVE. WILL KEEP A
15-20% POP IN THE SOUTHERN COUNTIES NEAR THE OK BORDER TONIGHT
CLOSER TO THE 850 FRONTAL ZONE. ANOTHER PIECE OF ENERGY SWEEPS
ACROSS THE NRN PLAINS MON-MON NIGHT WITH OUR FORECAST AREA PERHAPS
TOO FAR SOUTH TO GET MUCH LIFT EFFECT. WILL MAINTAIN JUST A SLIGHT
CHANCE POP ACROSS THE AREA. EASTERLY COMPONENT TO WINDS AND
SATURATED SOIL IN MUCH OF AREA WILL HELP KEEP HIGHS BELOW NORMAL
BOTH DAYS ALTHOUGH MORE IN WAY OF SUN EXPECTED MON WILL YIELD SLIGHT
MODIFICATION OF AIRMASS. FORECAST CONFIDENCE: HIGH.

TUESDAY-SATURDAY:
ECMWF AND GFS IN FAIR AGREEMENT ON THE UPPER PATTERN SHOWING NWRLY
FLOW ALOFT TUES-THURS. BOTH MODELS SHOW THE UPPER LOW OVER S-CNTRL
CANADA DEVELOPING SEWD TOWARD FRI/SAT WHICH WILL SEND A COLD FRONT
DOWN INTO KS. THIS SYSTEM WILL BRING OUR NEXT DECENT CHANCE OF
T-STORMS TOWARD THE END OF THE WEEK. TEMPERATURES SHOULD MODIFY TO
CLOSER TO NORMAL TUES-THURS AHEAD OF THE FRONT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79  64  82  65 /  20  10  20  20
HUTCHINSON      79  63  83  65 /  20  10  20  20
NEWTON          79  62  82  65 /  20  10  20  20
ELDORADO        79  61  82  63 /  30  10  20  20
WINFIELD-KWLD   79  63  83  65 /  30  20  20  20
RUSSELL         80  61  83  64 /  10  10  20  10
GREAT BEND      80  61  83  65 /  10  10  20  10
SALINA          79  64  83  65 /  10  10  20  20
MCPHERSON       78  63  83  65 /  20  10  20  20
COFFEYVILLE     79  63  82  64 /  70  20  20  20
CHANUTE         80  62  82  62 /  50  10  20  20
IOLA            79  62  81  62 /  40  10  20  20
PARSONS-KPPF    79  63  82  63 /  60  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Aug 9, 9:59 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT SAT AUG 9 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
959 PM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTH CENTRAL KANSAS AND SOUTHEAST
KANSAS OVERNIGHT. THE MAIN THREAT WILL BE HEAVY RAINFALL WHICH MAY
LEAD TO FLOODING PROBLEMS... ESPECIALLY ACROSS SOUTHEAST KANSAS.
PLEASE REFER TO THE FLASH FLOOD WATCH IN EFFECT FOR PARTIONS OF
CENTRAL AND SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LINGER SUNDAY MORNING ESPECIALLY IN
SOUTHEASTERN KANSAS WHERE LOCALLY HEAVY RAINFALL IS POSSIBLE.
THUNDERSTORMS CHANCES SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA SUNDAY AFTERNOON.

THERE IS A SLIGHT CHANCE THUNDERSTORMS MONDAY AS WELL AS WEDNESDAY
THROUGH SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTH CENTRAL
KANSAS THROUGH EARLY THIS EVENING. HOWEVER REPORTS OF FLOODING OR
HEAVY RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, Aug 9, 10:55 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1055 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            4 NE WEST WICHITA       37.73N 97.41W
08/09/2008                   SEDGWICK           KS   PUBLIC

            MANHOLE COVERS WERE FLOATING AT 21ST STREET AND RIDGE
            ROAD.

&&

SCHRECK
Local storm report, Aug 10, 1:36 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
136 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     FLASH FLOOD      5 S CLIMAX              37.65N 96.22W
08/10/2008                   GREENWOOD          KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 99 NEAR MILE MARKER 49. ALSO NUMEROUS
            FLOOD PRONE ROADS UNDER WATER ACROSS THE COUNTY.

&&

RBL
Local storm report, Aug 10, 2:34 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     FLOOD            ELK CITY                37.29N 95.91W
08/10/2008                   MONTGOMERY         KS   LAW ENFORCEMENT

            WATER REPORTED OVER COUNTY ROADS NEAR ELK CITY.

&&

RBL
Local storm report, Aug 10, 2:45 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            HOWARD                  37.47N 96.26W
08/10/2008                   ELK                KS   LAW ENFORCEMENT

            WATER OVER NUMEROUS RODAS IN THE TOWN OF HOWARD.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:34 PM CDTAreal Flood WarningICTSedgwick2 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTAllen7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTAllen, Neosho7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTNeosho7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTLabette, Neosho7 hr
Aug 9, 9:12 PM CDTFlash Flood WarningICTGreenwood6 hr
Aug 9, 9:20 PM CDTRiver Flood WarningICTWilson11 hr
Aug 9, 9:21 PM CDTRiver Flood WarningICTWilson26 hr
Aug 10, 12:34 AM CDTAreal Flood WarningICTElk, Labette, Montgomery, Wilson20 hr
Aug 10, 2:40 AM CDTAreal Flood WarningICTChautauqua9 hr
Aug 10, 3:12 AM CDTAreal Flood WarningICTGreenwood7 hr
Aug 10, 5:21 AM CDTFlash Flood WarningICTElk5 hr
Aug 10, 8:38 AM CDTRiver Flood WarningICTChase, Lyon6 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.